Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 23, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 8, 2002, 6:17 AM CDT for Carter County, Missouri. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2002, 6:17 AM CDT (11:17 UTC)
- Expired
- May 8, 2002, 8:15 AM CDT
- In force
- 118 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Carter County, MO
The radar
The St Louis radar (KLSX), 190 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2210 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 081117
FFWPAH
MOC035-081315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
614 AM CDT WED MAY 8 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARTER COUNTY IN MISSOURI
* UNTIL 815 AM CDT
* AT 614 AM CDT...AREA LAW ENFORCEMENT CONTINUE TO REPORT FLOODING
PROBLEMS IN AND AROUND VAN BUREN. THERE HAVE ALSO BEEN REPORTS OF
ROCK AND MUD SLIDES NEAR THE WAYNE COUNTY BORDER.
* RAIN HAS COME TO A END TEMPORARILY. FLOOD WATERS SHOULD CONTINUE
TO RUNOFF AND CREEKS AND DITCHES SHOULD EVENTUALLY BEGIN TO RECEDE.
* LOCATIONS IN THE WARNING INCLUDE...
ELLSINORE AND VAN BUREN
BE ESPECIALLY CAUTIOUS DURING THE EARLY MORNING HOURS WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODING. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT
IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND
IMMEDIATELY.
LAT...LON 3708 9122 3708 9109 3710 9098 3705 9097
3704 9075 3684 9074 3684 9122What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 8, 1:30 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 8, 1:30 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 AM CDT WED MAY 8 2002 LATEST SURFACE ANALYSIS SHOWS ONGOING PRECIPITATION DISTORTING SURFACE FEATURES. IR SAT PICS SHOWS COLDEST TOPS CONTINUE TO ADVECT EAST. MORE CONVECTION WAS FIRING UP OVER WESTERN MO AND EASTERN KANSAS SHOULD CONTINUE EAST. ONGOING STORMS ARE ELEVATED AND WOULD EXPECT HAIL TO BE THE MAJOR THREAT. OUTFLOW OVER SOUTHERN MISSOURI WILL WORK TO REENFORCE THE REMNANTS OF BOUNDARY PLACED JUST SOUTH OF THE AREA FROM EARLYIER STORMS. THIS SHOULD SLOW THE RETURN OF THE WARM FRONT PROGGED TO TAKE PLACE TODAY. 00Z WED MODEL RUNS SUGGEST A REPEAT OF TUE AM WEATHER THIS AM AND AGAIN THURSDAY AM. MCS SHOULD BEGIN DEPARTING PAH FA LATE THIS MORNING WITH MESO HIGH KEEPING THINGS SETTLED MOST OF THE REMAINDER OF THE DAY. MODELS CONTINUE TO ADVERTISE ANOTHER MCS OVERNIGHT AS COLD FRONT FINALLY EXITS THE AREA THURSDAY. FLOODING COULD BE A PROBLEM OVERNIGHT AS FINAL MCS MAKES IT WAY ACROSS THE REGION. AN FLOOD WATCH MAY BE NECESARY OVERNIGHT...BUT WILL HOLD OFF FOR KNOW AND SEE WHAT EFFECT THIS AM PRCIP HAS ON FFG FOR SECOND PERIOD. EXCESSIVE CLOUD COVER KEPT TEMPS WELL BELOW MOS GUIDANCE YESTERDAY FROM THE LINGERING MCS. WOULD EXPECT A SIMILAR SCENARIO TODAY. .PAH...NONE. KH
In the hours before
Local storm report, May 8, 3:02 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0204 AM FRUITLAND MO 0.75 INCH HAIL
05/08/02 CAPE GIRARDEAU REPORTED BY LAW
ENFORCEMENT
0222 AM CAPE GIRARDEAU MO WIND DAMAGE
05/08/02 CAPE GIRARDEAU NUMEROUS TREES AND
POWERLINES DOWN REPORTED
BY CAPE COUNTY EMSpecial weather statement, May 8, 6:00 AM CDT, 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-081701- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 600 AM CDT WED MAY 8 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THREATS... A SLIGHT RISK OF SEVERE STORMS EXISTS TODAY AND TONIGHT FOR THE ENTIRE QUAD STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT. DISCUSSION... A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MAKE ITS WAY ACROSS THE REGION THIS MORNING. THE MAIN THREAT OF SEVERE WEATHER EARLY TODAY LIES OVER WESTERN KENTUCKY AND EXTREME SOUTHWEST INDIANA...WITH DAMAGING WIND GUSTS THE PRIMARY CONCERN. IN ADDITION...A COLD FRONT LOCATED OUT OVER THE WESTERN PLAINS THIS MORNING WILL HEAD SOUTHEAST INTO THE REGION TONIGHT AND EARLY THURSDAY. WARM...MOIST AND UNSTABLE AIR OUT AHEAD OF THE COLD FRONT WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS OVERNIGHT. WIND FLOW PATTERNS ALOFT ONCE AGAIN SUGGEST THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE WITH HAIL AND DAMAGING WIND GUSTS. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THE GROUND IS ALREADY QUITE SATURATED OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THEREFORE...FLOODING COULD ALSO BE A PROBLEM TODAY AND TONIGHT. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT OVER THE QUAD STATE REGION. OUTLOOK FOR THURSDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THURSDAY... FOR AREAS GENERALLY EAST OF THE LAND BETWEEN THE LAKES REGION. MEFFERT
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:38 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 37 min |
| May 8, 2:25 AM CDT | Flash Flood Warning | PAH | Carter | 4 hr |
| May 8, 3:28 AM CDT | Flash Flood Warning | PAH | Bollinger, Cape Girardeau, Wayne | 6 hr |
| May 8, 4:58 AM CDT | Flash Flood Warning | PAH | Scott | 4 hr |
| May 8, 5:09 AM CDT | Flash Flood Warning | PAH | Scott | 4 hr |
| May 8, 5:10 AM CDT | Severe Thunderstorm Warning | PAH | Scott | 35 min |
Nearby
Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.